Health Canada, the department of the government of Canada with responsibility for national public health (like the U.S. Food and Drug Administration) has “carried out a review of the potential risk of persistent and disabling side effects linked to the use of fluoroquinolones. The review was triggered by a benefit and safety review done by the United States Food and Drug Administration (FDA) on systemic (taken by mouth or by injection) fluoroquinolone drugs.”
The Canadian Review of fluoroquinolones concluded that (SOURCE):
- Health Canada’s review concluded that some of the known side effects, specifically tendonitis/tendinopathy, peripheral neuropathy and central nervous system disorders, already linked to the use of fluoroquinolones, may be persistent and/or disabling. Given the high use of fluoroquinolones in Canada and the information reviewed, these side effects are considered rare.
- Health Canada recommended that the safety information for all fluoroquinolone products be updated to include information about this rare but serious risk. Health Canada is working with manufacturers to update the safety information of all systemic (taken by mouth or by injection) fluoroquinolone products marketed in Canada. In addition, an Information Update and a Health Care Professional Letter will be published and distributed to further inform Canadians and healthcare professionals about this risk.
- Health Canada is working with the Drug Safety and Effectiveness Network (DSEN) and the Canadian Agency for Drugs and Technologies in Health (CADTH) to conduct additional studies to better understand the use of fluoroquinolones in Canada.
- On October 6, 2016, Health Canada brought together a Scientific Advisory Panel on Anti-Infective Therapies to discuss the risks associated with the use of fluoroquinolones. The panel recommended that the safety information for fluoroquinolones be updated, and risk communications be published and distributed to further inform Canadians and healthcare professionals about the potential risk that some of the known side effects, specifically tendonitis/tendinopathy, peripheral neuropathy and central nervous system disorders may be persistent and/or disabling.
- Health Canada will continue to monitor safety information involving fluoroquinolones, as it does for all health products on the Canadian market, to identify and assess potential harms. Health Canada will take appropriate and timely action if and when any new health risks are identified.
As a result of its safety review, Health Canada is working on updating fluoroquinolone warning labels.
Additionally, above and beyond what the U.S. F.D.A. has done, Health Canada has agreed to publish and distribute a Healthcare Professional Letter regarding fluoroquinolone risks. The Healthcare Professional Letter includes the following points:
- It is recommended that the potential for disabling and persistent serious adverse events be considered when choosing to prescribe a fluoroquinolone.
- Fluoroquinolones should not be prescribed to patients who have experienced serious adverse reactions during or after prior treatments.
- Healthcare professionals are advised to stop systemic fluoroquinolone treatment if a patient reports a serious adverse reaction. The patient’s treatment should be switched to an alternative treatment with a non-fluoroquinolone antibacterial drug if needed to complete the treatment course.
- Healthcare professionals should be aware that some adverse reactions associated with the use of fluoroquinolones can occur within hours to weeks after exposure to the treatment.
This acknowledgement from Health Canada that fluoroquinolones may have permanent and/or disabling effects is a huge step in the right direction for Canadian “floxies.”
All Canadians who have experienced adverse reactions to fluoroquinolones are encouraged to report their reactions to Health Canada through the Canada Vigilance Adverse Reaction Online Database.
This acknowledgement from Health Canada is a huge step in the direction of safety and informed consent for all Canadians. It is appreciated!